Treatment Side Effects – Mouth Sores

People who are receiving treatment for blood cancer with chemotherapy may experience mouth sores as a side effect. Mouth sores are ulcers or areas of discomfort in the mouth that form on the lining of the mouth, may expand into the esophagus (which connects the mouth to the stomach), or form on the lips. These sores can cause pain and distress, making it difficult to speak, eat, swallow or breathe. In addition to mouth sores, patients may experience painful gums, dry mouth, swelling or peeling of the tongue, infection, or change in taste. Mouth sores can vary in severity. In some people, they are a minor inconvenience, and in others, mouth sores can become a severe complication that can cause a delay or change in treatment.1,2

Why do mouth sores occur with chemotherapy?

Chemotherapy drugs work by targeting rapidly dividing cells, such as cancer cells. Because chemotherapy drugs attack cells that are dividing quickly, they affect cancer cells as well as normal cells that divide quickly, such as cells in the bone marrow, the lining of the mouth and intestines, and hair follicles. Side effects from chemotherapy can include problems with teeth, gums, the lining of the mouth, and the glands that make saliva.2

Managing mouth sores from blood cancer treatments

Before chemotherapy starts, patients should visit their dentist to take care of any existing dental problems and to have their teeth professionally cleaned. Once treatment with chemotherapy begins, patients should maintain proper dental hygiene and check their mouth for any sores. If mouth sores occur, modifying dental hygiene practices can be helpful, such as:

  • Using a soft toothbrush
  • Avoiding mouthwashes with alcohol in the ingredients
  • Gently flossing every day, avoiding areas that are sore or bleeding
  • Rinsing the mouth several times a day with a solution of ¼ teaspoon of salt or 1 teaspoon of baking soda in 1 cup of warm water, followed by a plain water rinse2

There are several techniques that can lessen or ease mouth sores, including:

  • Staying hydrated and drink lots of water (check with your doctor if you have a fluid restriction)
  • Sucking on ice chips
  • Using sugarless gum or sugar-free hard candy
  • Using a saliva substitute to moisten the mouth
  • Choosing foods that are easy to chew and swallow
  • Taking small bites of food and chew slowly
  • Sipping liquids with meals
  • Softening foods with gravy, sauces, broth, or other liquids
  • Avoiding sharp or crunchy foods that may cut the mouth
  • Avoiding spicy foods or foods high in acid, like citrus fruits and juices
  • Avoiding toothpicks
  • Eliminating any tobacco products
  • Avoiding alcoholic drinks
  • Frequently using lip moisturizer2,3

Over-the-counter medications that can help ease mouth pain include topical agents like Orajel™ or Zilactin®-B. Doctors may prescribe a solution that can be made to swish around the mouth, potentially using equal parts of viscous lidocaine, Zovirax® and Maalox® or Mylanta®. This solution can typically be swished around the mouth and spit out every 2-4 hours as needed, as prescribed by the patient’s doctor. This is one example of a solution that can be used, but such solutions can vary and contain different ingredients depending on what a patient’s doctor prescribes. Patients should also discuss any new over-the-counter medications they are considering using for mouth sores with their doctor. For severe pain, doctors may prescribe oral pain medications.3

Written by: Emily Downward | Last reviewed: February 2018
View References
  1. Mouth sores caused by cancer treatment, Mayo Clinic. Available at http://www.mayoclinic.org/diseases-conditions/cancer/in-depth/mouth-sores/art-20045486. Accessed 11/20/17.
  2. Chemotherapy and your mouth, National Institute of Dental and Craniofacial Research, National Institutes of Health. Available at http://www.nidcr.nih.gov/oralhealth/Topics/CancerTreatment/ChemotherapyYourMouth.htm. Accessed 11/20/17.
  3. Mouth sores due to chemotherapy, Chemocare. Available at http://chemocare.com/chemotherapy/side-effects/mouth-sores-due-to-chemotherapy.aspx. Accessed 11/20/17.